Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 25, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Apr 29, 2003, 5:25 PM EDT for Davidson County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2003, 5:25 PM EDT (21:25 UTC)
- Expired
- Apr 29, 2003, 6:00 PM EDT
- In force
- 35 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Davidson County, NC
The radar
The Roanoke radar (KFCX), 124 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -308 J/kg
- Mixed-layer LCL
- 1486 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
199 WUUS52 KRAH 292125 SVRRAH NCC057-292200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 525 PM EDT TUE APR 29 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 600 PM EDT * AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MIDWAY...OR ABOUT 8 MILES SOUTH OF WINSTON-SALEM...MOVING SOUTH AT 5 MPH. DIME SIZED HAIL AND WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... MIDWAY ARCADIA WELCOME DIME TO NICKEL SIZED HAIL IS LIKELY WITH THIS STORM. LAT...LON 3601 8018 3604 8045 3578 8036 3570 8006 $$ 14
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:30 PM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, Apr 29, 2:30 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 230 PM EDT TUE APR 29 2003 TONIGHT THROUGH WEDNESDAY NIGHT... LATEST MSAS/SURFACE ANALYSIS SHOW TROUGH OVER PIEDMONT AND SOME INSTABILITY. HOWEVER LIMITED MOISTURE AND SURFACE WINDS BECOMING MORE WEST/NORTHWEST HAVE RESULTED IN ATMOSPHERE DRYING OUT SOMEWHAT. ADDITIONALLY WEST/NORTHWEST WINDS 925 THROUGH 850. TRENDS SHOW CU FIELD SLOW TO GET GOING...LITTLE MORE IN THE PAST HOUR. SO FOR TONIGHT...PLAN TO DROP MENTION OF SHOWER/THUNDERSTORM FOR EVENING. WOULDNT RULE OUT AN ISOLATED ONE OR TWO WHICH CAN BE HANDLED BY NOWCAST. BACKDOOR FRONT APPROACHES THE STATE LATE TONIGHT AS HIGH PRESSURE BUILDS OVER GREAT LAKES REGION. FRONT PUSHES SOUTH...STALLING VICINITY OF CENTRAL/SOUTH CENTRAL SECTIONS BY MORNING. HIGH PRESSURE SLIDES OFFSHORE...FRONT MOVING BACK NORTH LATE AFTERNOON/EVENING. WITH THE FRONT IN THE AREA...MORE MOISTURE AVAILABLE(PRECIP WATER INCREASE) AND INSTABILITY. PLAN TO CONTINUE CHANCE (30 PERCENT) FOR WEDNESDAY/WEDNESDAY NIGHT...PRECIP CUTTING OFF TOWARD MIDNIGHT. THURSDAY... HIGH PRESSURE OFF THE MID ATLC COAST RESULTS IN WEAK EAST-WEST RIDGE ACROSS THE AREA WITH LOW OFF EAST FLORIDA COAST. SOME MOISTURE AVAILABLE AS PRECIP WATER OVER AN INCH AND INSTABILITY. BUT NO STRONG TRIGGERS. AGAIN WOULDNT RULE OUT ISOLATED ACTIVITY. FRIDAY THROUGH SATURDAY... COLD FRONT APPROACHES FROM THE WEST AND MODEL DIFFERENCES PERSIST AS TO WHEN FRONT WILL MOVE THROUGH AREA. SO WILL CONTINUE CHANCE FOR MAINLY AFTERNOON/EVENING CONVECTION. SUNDAY THROUGH TUESDAY... DRY FOR SUNDAY AND MONDAY WITH COOLER TEMPERATURES. A FRONT APPROACHES LATE MONDAY/TUESDAY. AGAIN MODELS ARE HAVING THEIR DIFFERENCES SO WILL NOT INTRODUCE PRECIP ON TUESDAY. .RAH...NONE. RA
Hazardous weather outlook, Apr 29, 5:15 AM EDT, 12 hours 10 minutes before
NCZ007>011-022>028-038>043-073>078-083>086-088-089-301015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 515 AM EDT TUE APR 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, Apr 29, 5:20 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
520 PM EDT TUE APR 29 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM NW FORSYTH COUNTY NC .75 INCH HAIL
04/29/03 FORYSTH REPORTED NEAR US 421 NEAR
THE YADKIN RIVERThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 6:08 PM EDT | Severe Thunderstorm Warning | RAH | Hoke | 37 min |
| Apr 29, 6:14 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 31 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.